Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 431, NWS Norman, OK

October 13, 2000Comanche County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 13, 2000, 3:25 PM CDT for Comanche County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2000, 3:25 PM CDT (20:25 UTC)
Expired
Oct 13, 2000, 4:00 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Comanche County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 132026
SVROKC
OKC031-132100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT FRI OCT 13 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 400 PM CDT

* AT 325 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  THE SOUTH SIDE OF LAWTON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE ELGIN...FORT SILL AND LAWTON

HAIL UP TO THE SIZE OF NICKELS IS LIKELY.

LAT...LON 3459 9861 3446 9848 3462 9816 3484 9829
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 10:40 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 13, 10:40 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT FRI OCT 13 2000

SHOWERS/T-STORMS FAIRLY WIDESPREAD ACROSS PARTS OF N OK THIS
MORNING, WHERE FORECAST WILL BE UPDATED TO CATEGORICAL INTO EARLY
AFTERNOON. HOWEVER, SHOWERS SHOWING A WELL-DEFINED BACK EDGE,
SUGGESTING THE CAUSE AS A MESOSCALE IMPULSE WHICH WILL LIFT NE INTO
KS AND DECREASE SHOWERS FROM SW TO NE DURING THE AFTERNOON.

RESOLVING THIS AND OTHER SMALL-SCALE FEATURES IS THE CHALLENGE THIS
MORNING, AS UPPER AIR ANALYSES AND WV SATELLITE INDICATE GREATER
HEIGHT FALLS OVER CO/NM AND A SERIES OF ADDITIONAL SMALL IMPULSES
ROTATING E AND NE ACROSS THE SW STATES. CONVECTION HAS FLARED UP IN
THE MAF AREA, POSSIBLY IN RESPONSE TO ONE SUCH IMPULSE. WITH THE SW
FLOW CONTINUING TODAY, POTENTIAL EXISTS FOR ADDITIONAL WAVES OF
SHOWERS AND ELEVATED STORMS TO DEVELOP AND MOVE NE INTO AND ACROSS
AREA. THUS WILL KEEP POPS GOING ELSEWHERE ACROSS THE AREA THIS
AFTERNOON, THE EXCEPTION BEING THE SE ZONES WHICH ARE EXPECTED TO
REMAIN S AND E OF THE MAIN SHOW - AT LEAST THRU THE AFTERNOON.

CLOUDS EXPECTED TO REMAIN WIDESPREAD, WHICH WILL REQUIRE SOME
DOWNWARD ADJUSTMENT TO AFTERNOON HIGHS IN SOME AREAS. BUT NOT A BIG
ADJUSTMENT, AFTER THURSDAY'S WARMUP AND SOME POSSIBILITY OF BREAKS
DEVELOPING. DIFFERENTIAL HEATING ALONG SE EDGE OF CLOUD DECK IN SE
OK WILL ALLOW FAR SE ZONES TO BE THE WARM SPOTS THIS AFTERNOON.

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Oct 13, 12:32 PM CDT, 2 hours 53 minutes before
OKZ004>048-050>052-TXZ083>090-132000-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1232 PM CDT FRI OCT 13 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF WESTERN OKLAHOMA... NORTHWEST OF A LINE FROM
MEDFORD TO WEATHERFORD TO HOLLIS. LARGE HAIL WILL BE THE MAIN
THREAT. DAMAGING WINDS ALSO WILL BE POSSIBLE.

DISCUSSION... LOW LEVEL MOISTURE HAS INCREASED OVER WESTERN
OKLAHOMA... WHERE SURFACE DEWPOINTS ARE IN THE LOWER 60S. THIS
MOISTURE HAS LED TO AN ELEVATED LAYER OF INSTABILITY... WHICH IN
TURN LED TO A ROUND OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
WESTERN AND NORTHERN OKLAHOMA THIS MORNING. DEVELOPMENT OF THESE
SHOWERS WAS AIDED BY A WEAK DISTURBANCE ALOFT. ADDITIONAL
DISTURBANCES ARE PRESENT UPSTREAM OVER THE SOUTHWEST STATES... AND
WILL MOVE EAST AND NORTHEAST INTO THE CENTRAL AND SOUTHERN PLAINS
LATER TODAY AND TONIGHT.

AS THE SHOWERS MOVE NORTHEAST OUT OF NORTHERN OKLAHOMA THIS
AFTERNOON...CLOUDS WILL BREAK OVER PARTS OF WESTERN OKLAHOMA. THE
RESULTING HEATING OF THE LOW LEVELS... ALONG WITH THE CONTINUED
PRESENCE OF LOW LEVEL MOISTURE...WILL PRODUCE A MODERATELY UNSTABLE
ATMOSPHERE BY LATE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A SLOW MOVING COLD FRONT NEAR... OR JUST NORTH AND WEST OF...
FAR NORTHWEST OKLAHOMA AROUND MAXIMUM HEATING LATE THIS AFTERNOON.
SOME OF THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL.

THUNDERSTORMS MAY DEVELOP INTO A LINE ALONG THE COLD FRONT THIS
EVENING AND MOVE FARTHER SOUTHEAST INTO A LARGER PART OF WESTERN AND
NORTHERN OKLAHOMA. IF THUNDERSTORMS FORM INTO A LINE... DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE.

SPOTTER GROUPS IN WESTERN AND NORTHERN OKLAHOMA SHOULD REMAIN ALERT
FOR ADDITIONAL WEATHER INFORMATION THIS AFTERNOON... AND BE PREPARED
FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND THIS EVENING.

24

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.